Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Kansas City, MO

July 10, 2015Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Jul 10, 2015, 6:21 PM CDT for Johnson County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2015, 6:21 PM CDT (23:21 UTC)
Expired
Jul 10, 2015, 6:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WWUS83 KEAX 102321
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT FRI JUL 10 2015
 
KSZ057-103>105-MOZ043-102345-
WYANDOTTE KS-MIAMI KS-JOHNSON KS-LEAVENWORTH KS-CASS MO-
621 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHWESTERN WYANDOTTE...JOHNSON...NORTHWESTERN MIAMI AND WEST
CENTRAL CASS COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VINLAND TO NEAR EDGERTON TO
NEAR OSAWATOMIE...AND MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GARDNER...
MERRIAM...BONNER SPRINGS...DE SOTO...PAOLA...SPRING HILL...BASEHOR...
OSAWATOMIE...EDWARDSVILLE...LOUISBURG...EDGERTON...LAKE QUIVIRA...
CLEVELAND...LINWOOD AND CLARE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 226.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 8...AND BETWEEN MILE
 MARKERS 78 AND 83. KANSAS TURNPIKE BETWEEN MILE MARKERS 213 AND 224.

LAT...LON 3843 9499 3866 9507 3876 9505 3898 9506
      3899 9507 3898 9509 3896 9508 3898 9515
      3916 9497 3897 9466 3866 9456
TIME...MOT...LOC 2320Z 227DEG 28KT 3882 9518 3872 9502 3855 9496 

$$

CUTTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:49 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 3:49 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT FRI JUL 10 2015

.DISCUSSION...
Issued at 348 PM CDT FRI JUL 10 2015

Tonight- Saturday night:

Main concerns in the short term will be for the chance of showers
and thunderstorms this evening through tonight. A shortwave trough
is moving through southern Kansas and Oklahoma this afternoon and has
sparked shower and thunderstorm development across eastern Kansas
into south central Oklahoma. A warm front resides from central
Missouri to north central Kansas this afternoon which has left the
southern CWA in the warm sector. Along and south of the warm front
is where the best instability resides and will provide the energy
for thunderstorm development with the potential for a few of those
storms to be strong. North of the front expect showers and a few
thunderstorms this evening. Storms should diminish tonight for a
period however between 03Z-06Z a 35-45kt LLJ will develop across
central Kansas. This LLJ will override the warm front providing lift
for thunderstorm development across central Kansas. This LLJ will
eventually veer to the southwest overnight and nose into the local
area allowing thunderstorms to overspread the CWA north of the warm
front. By Saturday morning, a few storms will remain across north
central Missouri but the remainder of the day should remain
relatively dry. Temperatures will warm into upper 80s and lower 90s
as we experience height rises across the area. Saturday night a
complex of thunderstorms is expected to develop along the warm front
north of the area. These storms are expected to develop into an MCS
that would eventually move SE into the northeastern CWA. As such
have include chance POPs across the northern CWA for Saturday night.

Sunday - Monday:

This period will bring a return to hot and humid conditions as an
upper level ridge builds across the southern Plains. The CWA will
reside on the northern periphery of this ridge but should remain
under its influence. Expect highs in the low to mid 90s on Sunday
with heat index values in the 100-107 range. Highs on Monday will be
even warmer with highs in the mid 90s and heat index values between
105-110. A heat advisory will most likely need to be issued for
Monday however there is some concern that a shortwave moving across
the northern edge of the ridge could bring thunderstorms to the CWA
on Monday keeping temperatures down a bit. As such have delay the
issuance at this time.

Tuesday - Friday:

The pattern begins to shift on Tuesday as models depict a trough
digging through the Great Lakes region. This will force a weak cold
front into the CWA. This trough will also help flatten the ridge and
allow the upper flow to become more zonal across the area. The
surface cold front on Tuesday will no push on it will stall across
the area. This front is expected to remain over the area through at
least Thursday. With zonal flow over the area, several shortwaves
expected to move through the area several rounds of showers and
thunderstorms will be possible  through this period. Highs through
this period will generally be in the mid 80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1250 PM CDT FRI JUL 10 2015

Showers are movg thru the terminals currently and will exit the
terminals by 19Z. scattered thunderstorms have developed behind
across eastern Kansas behind that line of showers however they should
pass just north of the terminals. Did include VCTS for the afternoon
hours shuld thunderstorms shift further south and east. The main push
of storms should come this evening between 01Z-03Z. Another round of
stoorms will be possible midnight however lack of confidence in
timing and location has precluded TAF inclusion at this time. MVFR
cigs should cont thru the after hours before lifting around 3-5kft
this evening. Winds will generally be out of the SE btn 5-10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, Jul 10, 5:39 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CDT FRI JUL 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
539 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH TONIGHT. SOME OF THESE
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE WITH THE PRIMARY HAZARDS
TO INCLUDE GUSTY TO DAMAGING WINDS... DANGEROUS CLOUD TO GROUND
LIGHTNING... AND MODERATE TO LOCALLY HEAVY RAINFALL. A TORNADIC
THREAT... AS WELL AS HAIL... CANNOT BE RULED OUT... PARTICULARLY
ACROSS EASTERN KANSAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THE HAZARDOUS WEATHER THREAT WILL SHIFT FROM A FOCUS ON STORMY
WEATHER TO A HEAT CONCERN THROUGH EARLY NEXT WEEK. HIGH TEMPERATURES
WILL REACH INTO THE MID TO UPPER 90S BY MONDAY WITH HEAT INDICES
CLIMBING WELL INTO THE 100S.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 10, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT FRI JUL 10 2015

KSZ057-103>105-MOZ043-102345-
WYANDOTTE KS-MIAMI KS-JOHNSON KS-LEAVENWORTH KS-CASS MO-
621 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHWESTERN WYANDOTTE...JOHNSON...NORTHWESTERN MIAMI AND WEST
CENTRAL CASS COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VINLAND TO NEAR EDGERTON TO
NEAR OSAWATOMIE...AND MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GARDNER...
MERRIAM...BONNER SPRINGS...DE SOTO...PAOLA...SPRING HILL...BASEHOR...
OSAWATOMIE...EDWARDSVILLE...LOUISBURG...EDGERTON...LAKE QUIVIRA...
CLEVELAND...LINWOOD AND CLARE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 226.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 8...AND BETWEEN MILE
 MARKERS 78 AND 83. KANSAS TURNPIKE BETWEEN MILE MARKERS 213 AND 224.

LAT...LON 3843 9499 3866 9507 3876 9505 3898 9506
      3899 9507 3898 9509 3896 9508 3898 9515
      3916 9497 3897 9466 3866 9456
TIME...MOT...LOC 2320Z 227DEG 28KT 3882 9518 3872 9502 3855 9496

CUTTER

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.